Missouri, 2020

Flash Flooding and Hail in Missouri, May 24 to 25, 2020

May 24 to 25, 2020 · NWS SGF · 12 events in 4 counties and zones

An upper level low pressure system became a cut-off low over the Southern Plains, leading to multiple rounds of storms from the latter half of Memorial Day Weekend into much of the following work week. On the afternoon of the 24th, strong storms with hail up to the size of ping pong balls and isolated heavy rainfall developed mainly along and east of Highway 65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level low pressure system became a cut-off low over the Southern Plains, leading to multiple rounds of storms from the latter half of Memorial Day Weekend into much of the following work week. On the afternoon of the 24th, strong storms with hail up to the size of ping pong balls and isolated heavy rainfall developed mainly along and east of Highway 65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 11:28 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 24, 11:28 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1228 PM CDT Sun May 24 2020

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Sun May 24 2020

Another warm afternoon is in store for the Missouri Ozarks as
temperatures climb into the lower to middle 80s today. The warm
temperatures will be accompanied by a southerly breeze and some
sunshine early in the day. However, daytime heating will be
accompanied by afternoon showers and thunderstorms, with the
greatest potential across west central Missouri into central
Missouri.

A trough digging into the Southern Plains will allow for multiple
shortwaves to eject out across the Middle Mississippi Valley over
the next 24 to 48 hours. As this occurs, a modest thermodynamic
environment will develop across portions of the Missouri Ozarks
this afternoon. CAMs are in fairly good agreement that convection
will initiate across west central and central Missouri during the
early to middle afternoon hours. The presence of a highly
unstable boundary layer will be in place with MLCAPE values of
2000-3000 J/kg supported by a moist airmass. This airmass will be
characterized by PWATs near 1.50 inches and surface dewpoints in
the middle to upper 60s. However, the key ingredient that is
lacking this afternoon will be the presence of shear. In all,
this afternoon's convection will be limited in severe potential to
an isolated damaging wind gust or severe hail up the size of
quarters with a marginal risk outlined by the SPC along the
Interstate 49 corridor and points west. Nonetheless, these showers
and thunderstorms will feature heavy downpours and a low end
threat for flooding. The loss of daytime heating will allow
convection to dissipate late this evening.

.LONG TERM...(Monday through Saturday)
Issued at 245 AM CDT Sun May 24 2020

Looking ahead to Monday, we will see the return of showers and
thunderstorms to region by the afternoon hours as the broad
trough begins to settle into the Southern Plains region. A similar
environment that drives Sunday's convection will be in place
again on Monday with clusters of multicells developing during the
early afternoon. Despite a limited severe threat during the early
afternoon, models do suggest a strengthening mid-level wind field
during the late afternoon that would support a few stronger
storms capable of damaging wind gusts. Of particular interest, a
few models hint at the development of a modest LLJ (25-30 knots)
during the late afternoon/early evening over southern Missouri.
For this reason, the SPC has outlined a large portion of our CWA
in a marginal risk for Monday as well.

By Tuesday, the broad trough across the Southern Plains will
become cut-off with the polar jet displaced well to our north.
This messy synoptic pattern will persist through much of the week
bringing daily chances for showers and thunderstorms and afternoon
highs in the middle to upper 70s. Despite the rich fetch of
moisture into the region throughout the week, the environment will
lack adequate instability and shear for any severe potential.
Thus, the main concern going forward after Monday will be heavy
rainfall. Current ensemble guidance suggests a widespread 1 to 3
inches across the region by week's end, with the highest amounts
displaced across the western portions of our CWA. However,
localized higher amounts will be possible through the week. This
raises the concern for additional flooding across the region with
favorable antecedent conditions in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun May 24 2020

Scattered to numerous showers and thunderstorms are expected from
this afternoon into early this evening. Local MVFR and IFR
conditions are expected with storms along with gusty and erratic
winds.

The potential for thunderstorms will continue later tonight
and Monday morning, although coverage should be less. We therefore
covered this potential with PROB30 groups.

Outside of thunderstorms, surface winds will remain out of the
south with some gusts over 20 knots this afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Schaumann
Hazardous weather outlook, May 24, 10:54 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1154 AM CDT Sun May 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1154 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Scattered to numerous thunderstorms will develop this afternoon
and persist into early this evening. A few storms may produce
locally damaging wind gusts and hail up to the size of quarters.
Frequent lightning and locally heavy rainfall are also expected
with this activity. There is a limited risk for localized flash
flooding.

Additional showers and thunderstorms will be possible later
tonight, mainly across southeastern Kansas and western Missouri.
Cloud to ground lightning and locally heavy rainfall will be the
primary potential hazards late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

For Monday, showers and thunderstorms will be likely across the
Missouri Ozarks in the afternoon and early evening. There is a
risk for isolated strong to severe thunderstorms capable of
producing damaging wind gusts up to 60 mph. This risk is for much
of the Missouri Ozark region. Additionally, there will be a
continued flood threat on Monday.

Daily chances for showers and thunderstorms continue through the
end of the week. Flooding will be the primary concern through the
end of the week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 24, 1:35 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
235 PM CDT Sun May 24 2020

MOZ103-104-242000-
Taney MO-Stone MO-
235 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TANEY AND
SOUTHEASTERN STONE COUNTIES UNTIL 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branson West, or 7 miles northwest of Branson, moving northeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Silver Dollar City...
Kimberling City...                Merriam Woods...
Reeds Spring...                   Rockaway Beach...
Bull Creek...                     Indian Point...
Branson West...                   Walnut Shade...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3666 9345 3683 9335 3682 9334 3682 9324
      3681 9322 3674 9310 3659 9336
TIME...MOT...LOC 1935Z 215DEG 12KT 3671 9332

Rothstein
Special weather statement, May 24, 1:55 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
255 PM CDT Sun May 24 2020

MOZ057-069-242030-
Camden MO-Miller MO-
255 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLER AND NORTHEASTERN
CAMDEN COUNTIES UNTIL 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osage Beach, moving northeast at 20 mph.

Penny size hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Lake of The Ozarks State Park...  Lake of The Ozarks...
Osage Beach...                    Lake Ozark...
Linn Creek...                     Tuscumbia...
Bagnell...                        Brumley...
Ulman...                          Freedom...
Kaiser...

LAT...LON 3796 9262 3804 9274 3833 9254 3820 9230
TIME...MOT...LOC 1955Z 221DEG 17KT 3805 9262

Rothstein
Special weather statement, May 24, 1:59 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
259 PM CDT Sun May 24 2020

MOZ095-103-104-242030-
Taney MO-Christian MO-Stone MO-
259 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHRISTIAN...
NORTHWESTERN TANEY AND EAST CENTRAL STONE COUNTIES UNTIL 330 PM
CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Dollar City, or near Branson, moving northeast at 10 mph.

Nickel size hail and wind gusts of up to 50 mph will be possible
with this storm.

Locations impacted include...
Branson...                        Merriam Woods...
Bull Creek...                     Branson West...
Chestnutridge...                  Walnut Shade...

LAT...LON 3664 9330 3671 9339 3692 9325 3681 9301
TIME...MOT...LOC 1959Z 223DEG 9KT 3670 9329

Rothstein

The radar

The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 flash flood. Local standard time, as filed.

Hail, Camden

When
May 24, 2:11 PM CST
Where
Camden County, 0.88 mi SE of Hahatonka
Measured
0.75 in hail
Reported by
Public
Coordinates
37.990, -92.770

Penny sized hail and winds gusting up to 50 mph was reported.

Hail, Christian

When
May 24, 2:38 PM CST
Where
Christian County, 2.14 mi SSW of Nixa
Measured
0.75 in hail
Reported by
Public
Coordinates
37.020, -93.310

Penny sized hail was reported.

Hail, Christian

When
May 24, 2:43 PM CST
Where
Christian County, 1.77 mi SW of Ozark Airpark Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.030, -93.250

Penny sized hail was reported.

Hail, Christian

When
May 24, 2:48 PM CST
Where
Christian County, 1.73 mi W of Cassidy to 1.65 mi W of Cassidy
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
37.070, -93.281

Pictures of ping pong ball sized hail were received. Some minor roof damage was reported to two homes.

Hail, Greene

When
May 24, 2:50 PM CST
Where
Greene County, 1.65 mi W of Wildwood Estates
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -93.280

Penny to quarter sized hail was reported.

Hail, Christian

When
May 24, 2:51 PM CST
Where
Christian County, 1.79 mi WNW of Cassidy
Measured
0.75 in hail
Reported by
Public
Coordinates
37.080, -93.280

Penny sized hail was reported.

Hail, Greene

When
May 24, 2:51 PM CST
Where
Greene County, 1.65 mi W of Wildwood Estates
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -93.280

Penny to quarter sized hail was reported.

Hail, Greene

When
May 24, 2:58 PM CST
Where
Greene County, 1.3 mi WSW of Wildwood Estates
Measured
0.75 in hail
Reported by
Public
Coordinates
37.110, -93.270

Penny sized hail was reported.

Hail, Christian

When
May 24, 3:03 PM CST
Where
Christian County, 1.49 mi NNE of Nixa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.070, -93.290

Nickle sized hail was reported.

Flash Flood, Taney

When
May 24, 3:45 PM CST to May 25, 7:30 PM CST
Where
Taney County, 0.89 mi SW of Walnut Shade to 0.93 mi WSW of Rockaway Beach
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.720, -93.210

The Emergency Manager reported that numerous roads were closed throughout Taney County as waters rose quickly due to heavy rain then receded almost as quickly. The river gauge at Bull Creek near Walnut Shade, MO also reported the river was out of banks and above minor flood stage.

Flash Flood, Taney

When
May 24, 5:15 PM CST to May 25, 7:30 PM CST
Where
Taney County, 1.35 mi W of Branson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.650, -93.244

Roark Creek at Stockstill Park in Branson was out of its banks. The park was evacuated without incident and closed.

Flash Flood, Taney

When
May 24, 5:50 PM CST to May 25, 7:30 PM CST
Where
Taney County, 1.49 mi NNW of Bradleyville to 1.25 mi NNW of Bradleyville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.800, -92.910

Old Cheese Plant Road was impassable at the Little Beaver Creek low water crossing due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892682, 892684, 892685, 892686, 892687, 892688, 892689, 894056, 892690, 892721, 893097, 892722.